Header

UZH-Logo

Maintenance Infos

Atypical antipsychotic poisoning in young children: a multicentre analysis of poisons centres data


Meli, Marianne; Rauber-Lüthy, Christine; Hoffmann-Walbeck, Petra; Reinecke, Hans-Jürgen; Prasa, Dagmar; Stedtler, Uwe; Färber, Elke; Genser, Dieter; Kupferschmidt, Hugo; Kullak-Ublick, Gerd A; Ceschi, Alessandro (2014). Atypical antipsychotic poisoning in young children: a multicentre analysis of poisons centres data. European Journal of Pediatrics, 173(6):743-750.

Abstract

Although paediatric patients frequently suffer from intoxications with atypical antipsychotics, the number of studies in young children, which have assessed the effects of acute exposure to this class of drugs, is very limited. The aim of this study was to achieve a better characterization of the acute toxicity profile in young children of the atypical antipsychotics clozapine, olanzapine, quetiapine, and risperidone. We performed a multicentre retrospective analysis of cases with atypical antipsychotics intoxication in children younger than 6 years, reported by physicians to German, Austrian, and Swiss Poisons Centres for the 9-year period between January 1, 2001 and December 31, 2009. One hundred and six cases (31 clozapine, 29 olanzapine, 12 quetiapine, and 34 risperidone) were available for analysis. Forty-seven of the children showed minor, 28 moderate, and 2 severe symptoms. Twenty-nine cases were asymptomatic. No fatalities were recorded. Symptoms predominantly involved the central nervous and cardiovascular systems. Minor reduction in vigilance (Glasgow Coma Scale score >9) (62 %) was the most frequently reported symptom, followed by miosis (12 %) and mild tachycardia (10 %). Extrapyramidal motor symptoms were observed in one case (1 %) after ingestion of risperidone. In most cases, surveillance and supportive care were sufficient to achieve a good outcome, and all children made full recovery. Conclusions: Paediatric antipsychotic exposure can result in significant poisoning; however, in most cases only minor or moderate symptoms occurred and were followed by complete recovery. Symptomatic patients should be monitored for central nervous system depression and an electrocardiogram should be obtained.

Abstract

Although paediatric patients frequently suffer from intoxications with atypical antipsychotics, the number of studies in young children, which have assessed the effects of acute exposure to this class of drugs, is very limited. The aim of this study was to achieve a better characterization of the acute toxicity profile in young children of the atypical antipsychotics clozapine, olanzapine, quetiapine, and risperidone. We performed a multicentre retrospective analysis of cases with atypical antipsychotics intoxication in children younger than 6 years, reported by physicians to German, Austrian, and Swiss Poisons Centres for the 9-year period between January 1, 2001 and December 31, 2009. One hundred and six cases (31 clozapine, 29 olanzapine, 12 quetiapine, and 34 risperidone) were available for analysis. Forty-seven of the children showed minor, 28 moderate, and 2 severe symptoms. Twenty-nine cases were asymptomatic. No fatalities were recorded. Symptoms predominantly involved the central nervous and cardiovascular systems. Minor reduction in vigilance (Glasgow Coma Scale score >9) (62 %) was the most frequently reported symptom, followed by miosis (12 %) and mild tachycardia (10 %). Extrapyramidal motor symptoms were observed in one case (1 %) after ingestion of risperidone. In most cases, surveillance and supportive care were sufficient to achieve a good outcome, and all children made full recovery. Conclusions: Paediatric antipsychotic exposure can result in significant poisoning; however, in most cases only minor or moderate symptoms occurred and were followed by complete recovery. Symptomatic patients should be monitored for central nervous system depression and an electrocardiogram should be obtained.

Statistics

Citations

4 citations in Web of Science®
6 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

1 download since deposited on 26 Feb 2014
0 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2014
Deposited On:26 Feb 2014 12:47
Last Modified:05 Apr 2016 17:42
Publisher:Springer
ISSN:0340-6199
Free access at:Related URL. An embargo period may apply.
Publisher DOI:https://doi.org/10.1007/s00431-013-2241-y
Related URLs:http://www.zora.uzh.ch/109272/
PubMed ID:24370666

Download

Preview Icon on Download
Content: Published Version
Filetype: PDF - Registered users only
Size: 198kB
View at publisher